WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication between Providers 8
- Culture of Safety 2
- Education and Training 3
- Error Reporting and Analysis 2
- Human Factors Engineering 5
- Legal and Policy Approaches 3
- Logistical Approaches 3
- Quality Improvement Strategies 4
- Specialization of Care 1
- Teamwork 1
- Clinical Information Systems 3
- Alert fatigue 1
- Diagnostic Errors 3
- Discontinuities, Gaps, and Hand-Off Problems 8
- Identification Errors 2
- Interruptions and distractions 1
- Delirium 1
- Medication Safety 4
- Psychological and Social Complications 1
- Surgical Complications 3
- Internal Medicine
- Nursing 4
- Palliative Care 1
- Pharmacy 1
Joseph G. Ouslander, MD, and Alice Bonner, PhD, GNP; December 2013
Following a lengthy hospitalization, an elderly woman was admitted to a skilled nursing facility for further care, where staff expressed concern about the complexity of the patient's illness. A few days later, the patient developed a fever and shortness of breath, prompting readmission to the acute hospital.
- Spotlight Case
Amy A. Vogelsmeier, PhD, RN; September 2011
Following surgical repair for a hip fracture, a nursing home resident with limited mobility developed a fever. She was readmitted to the hospital, where examination revealed a very deep pressure ulcer. Despite maximal efforts, the patient developed septic shock and died.
Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH; September 2011
Antibiotics administration for an elderly man hospitalized for acute infection is delayed by more than 24 hours due to a mix-up and override in the computerized provider order entry system. However, none of the clinicians on the floor questioned the delay.
- Spotlight Case
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS; July 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
John Q. Young, MD, MPP; July 2011
A healthy elderly man presented to his primary care doctor—a third-year internal medicine resident—for routine examination. A PSA test was markedly elevated, but the results came back after the resident had graduated, and the alert went unread. Months later, the patient presented with new onset low back pain and was diagnosed with metastatic prostate cancer.
Kerm Henriksen, PhD; Kendall K. Hall, MD, MS; June 2011
Admitted to the hospital with community-acquired pneumonia, an elderly man nearly receives dangerous potassium supplementation due to a “critical panic value” call for a low potassium in another patient.
- Spotlight Case
Susan Barbour, RN, MS, FNP; December 2010
Admitted to the hospital with right-hip and left-arm fractures, an elderly woman remained on the same bed from the emergency department for nearly 16 hours and developed a moderate-sized, stage 2 pressure ulcer.
- Spotlight Case
Chase Coffey, MD, MS; November 2010
A man returns to the emergency department 11 days after hospital discharge in worsening condition. With no follow-up on a urine culture and sensitivity sent during his hospitalization, the patient had been taking the wrong antibiotic for a UTI.
Caprice C. Greenberg, MD, MPH; October 2010
Following an appendectomy, an elderly man continued to have right lower quadrant pain. Reviewing the specimen removed during the surgery, the pathologist found no appendiceal tissue. The patient was emergently taken back to the OR, and the appendix was located and removed.
Robert J. Weber, PharmD, MS; February 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
Timothy W. Cutler, PharmD; February-March 2009
A 91-year-old woman is found lethargic and incontinent, with slurred speech. Review of her medications reveals numerous duplicates, including some considered potentially inappropriate for use in elderly patients.
Leslie W. Hall, MD; October 2008
Orthopedic surgeons rounding on an elderly Cantonese-speaking woman recommend conservative, nonsurgical treatment for her broken hip, as their examination noted that the patient was able to walk. Given that strict bed rest orders were in place for this patient, a medical intern found the note peculiar. Further investigation revealed that the surgeons had actually walked the patient's roommate, another Cantonese-speaking woman.
Arpana Vidyarthi, MD; March 2004
Due to a series of incomplete signouts, information about a patient's post-operative leg pain and chest discomfort is not conveyed to the primary team. A PE is discovered post-mortem.
J. Forrest Calland, MD; January 2004
During a hernia repair, surgeons decide to remove a patient's hydrocele, spermatic cord, and left testiclewithout realizing that his right testicle had been removed previously.